Troopers Say Heroin-Fentanyl Mix To Blame For Prison Health Scare
By Nick Evans, WOSU
State troopers say heroin, mixed with the powerful synthetic opioid fentanyl, was what sickened a total of 29 people at a prison in southern Ohio. They say an inmate suffered an overdose and those who came to his aid were exposed to the powerful drug combination.
After receiving emergency treatment on the scene, 23 Ross Correctional staffers and one inmate, were taken to Adena Regional Medical Center in Chillicothe a few miles away.
Kirk Tucker, the hospital's chief clinical officer, says they believe workers were exposed to some kind of opioid.
"It's very rapid onset and powerful, but the good news is that it also leaves your system quite rapidly so most of the people that we saw today within two or three hours were feeling back to their normal selves and were safe to leave," he said.
Troopers say an inmate suffered an apparent overdose Wednesday morning. Those responding to him, including nurses and corrections officers, were exposed to a white, powdery substance and fell ill. Dr. Tucker says they exhibited symptoms that included nausea, drowsiness, sweating and numbness.
Of the 29 people affected, the inmate and 24 others were taken to the hospital for treatment. The inmate was given the overdose antidote naloxone and he's expected to recover.